|I have EVERY symptom!
Jun 4, 2005
I REALLY need your expert opinion.
First and foremost I want to thank you for what you do here on The Body. Most people, including myself find it easier to ask questions on here vs. a doctor's office.
On Feb. 18 of this year I had unprotected oral and vaginal sex with a woman of unknown status. It was stupid and I was drunk (no excuse).
On April 9th, while driving back from vacation I noticed small white bumps starting to form all over my hands. I went to the doctor, at first he thought it might be shingles. When he saw the bumps on my other hand he ruled that out. He decided it was probably some kind of contact dermatitis.
On April 13th, I noticed red dots on the top of my feet. I then decided to go to the local health department. They tested me for Gon/Chla and Syphilis. They didn't swab me they took urine. Everything came back negative. The red dots went away.
On April 15, I started to have dyseria. The burning continued to around the 29th. The local health department wouldn't see me until 30 days past my original visit. During this time I noticed yellow spot staining in my underwear.
The week of the 25th I felt terrible. I had a fever, night sweats, body aches, testicle aches and I just felt plain sick. I very rarely get sick. This felt terrible.
I started doing some research on STD's and thought I probably had a NGU.
On May 5th I started to get Pink Eye, I noticed my hands were REALLY red and my forearms looked blotchy.
On May 9th, I went to a QuickCare facility and shared my story with the on duty doctor. She prescribed me two weeks of Doxy for an NGU and some eyedrops for my eyes.
The urethritis cleared up for a few days, then came back. The drops were not really helping my eyes. On April 13th, I went to an eye doctor, he said I had conjunctivitis. I told him some of my other problems I had been having. He thought I could have Reiter's. He prescribed me Lotemax.
I immediately went to my family doctor and told him EVERYTHING. He also thought Reiter's sounded like a real possibility. He prescribed me one CIPRO 500mg and 3 months of Doxy. He also did some blood-work and took urine.
HIV came back non-reactive. Gon/Chla and syphilis negative. I was negative for the HLA-B27 gene. I didn't show any inflammation in my blood-work. My white blood count looked normal. However, he said I did show some bacteria in my urine. He said that this is expected without performing a cath.
I have been on three weeks of Doxy. My pinkeye comes and goes. I've got a lot of floaters. My hands still get really red and my forearms still blotchy. I still have discomfort in my penis. Sometimes the opening looks inflamed. To top it off the white bumps on my hands are re-appearing. Did I mention I've lost 10 pounds. I'm tired a lot.
My doctor thinks it is best to wait a couple of weeks to see if things start to calm down. He seems to think I don't have anything life threatening. He says if things don't start to clear up in a couple of weeks he is going to refer me to an infectious disease specialist.
Afraid of giving anything to my wife, I told her the truth. We have been married for 12 years and I messed up one night in a drunken stupor. We are working through it.
I have been an alcoholic for 15 years. I had my last drink a month ago. My wife and I have been going to counseling. My wife is being tested for STD's and HIV next week. I have been having these symptoms for over a month and I am about to go crazy.
Here are my questions:
1) I was tested for HIV 6 weeks, 11 weeks and 89 days from the original contact. All came back nonreactive. Could I be experiencing a late seroconversion? I can't WOO-HOO can I?
2) Both my Doctor and Psychiatrist think some of these symptoms can be related to guilt and withdraws from drinking so heavily so long. But pinkeye? Urethritis? White bumps on my hand? Doesn't sound like guilt to me. Even though I have a LOT of guilt.
3) What is your honest assessment of my situation? Have you seen this before?
Thanks for your time and everything you do. How do I send a donation?
| Response from Dr. Frascino
It's my privilege and honor to help in any way I can, but I do find it disconcerting that "most people . . . find it easier to ask questions here vs. a doctor's office!" In a competent and compassionate physician's office, symptoms can be more thoroughly evaluated, because we can ask follow-up questions to more clearly delineate a problem and also perform a physical examination. I encourage everyone to cultivate a cooperative and honest relationship with their personal physicians.
OK, that said, let's address your specific questions:
1. Your repeatedly negative HIV tests out to 89 days indicate you are HIV negative. Your symptoms are not indicative of late seroconversion or HIV disease in general. From an HIV perspective I would say you should indeed WOO-HOO!
2. I agree with both you and your physicians. Many of your symptoms can indeed be related to guilt, anxiety and fear. Some of your symptoms may be related to other conditions as well, but not HIV.
3. My assessment is that you are HIV negative and you are dealing with several psychological and physical problems unrelated to HIV infection. Unfortunately, I cannot diagnose your specific conditions over the Internet; however, I feel you are on the correct path by leveling with your wife, working with a psychiatrist, addressing your alcohol problem and getting an appropriate evaluation for your ongoing symptoms.
I'm quite confident your situation will sort itself out with time and close follow-up of your medical team. The next step is for you to realize HIV is not your problem. OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.